Submodular Maximization with Uncertain Knapsack Capacity

  • Yasushi Kawase
  • Hanna Sumita
  • Takuro Fukunaga
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10807)


We consider the maximization problem of monotone submodular functions under an uncertain knapsack constraint. Specifically, the problem is discussed in the situation that the knapsack capacity is not given explicitly and can be accessed only through an oracle that answers whether or not the current solution is feasible when an item is added to the solution. Assuming that cancellation of an item is allowed when it overflows the knapsack capacity, we discuss the robustness ratios of adaptive policies for this problem, which are the worst case ratios of the objective values achieved by the output solutions to the optimal objective values. We present a randomized policy of robustness ratio \((1-1/e)/2\), and a deterministic policy of robustness ratio \(2(1-1/e)/21\). We also consider a universal policy that chooses items following a precomputed sequence. We present a randomized universal policy of robustness ratio \((1-1/\root 4 \of {e})/2\). When the cancellation is not allowed, no randomized adaptive policy achieves a constant robustness ratio. Because of this hardness, we assume that a probability distribution of the knapsack capacity is given, and consider computing a sequence of items that maximizes the expected objective value. We present a polynomial-time randomized algorithm of approximation ratio \((1-1/\root 4 \of {e})/4-\epsilon \) for any small constant  \(\epsilon >0\).



The first author is supported by JSPS KAKENHI Grant Number JP16K16005. The second author is supported by JSPS KAKENHI Grant Number JP17K12646 and JST ERATO Grant Number JPMJER1201, Japan. The third author is supported by JSPS KAKENHI Grant Number JP17K00040 and JST ERATO Grant Number JPMJER1201, Japan.


  1. 1.
    Adamczyk, M., Sviridenko, M., Ward, J.: Submodular stochastic probing on matroids. Math. Oper. Res. 41(3), 1022–1038 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Asadpour, A., Nazerzadeh, H., Saberi, A.: Stochastic submodular maximization. In: Papadimitriou, C., Zhang, S. (eds.) WINE 2008. LNCS, vol. 5385, pp. 477–489. Springer, Heidelberg (2008). CrossRefGoogle Scholar
  3. 3.
    Călinescu, G., Chekuri, C., Pál, M., Vondrák, J.: Maximizing a monotone submodular function subject to a matroid constraint. SIAM J. Comput. 40(6), 1740–1766 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dabney, M.: A PTAS for the uncertain capacity knapsack problem. Master’s thesis, Clemson University (2010)Google Scholar
  5. 5.
    Dean, B.C., Goemans, M.X., Vondrák, J.: Approximating the stochastic knapsack problem: the benefit of adaptivity. Math. Oper. Res. 33(4), 945–964 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Disser, Y., Klimm, M., Megow, N., Stiller, S.: Packing a knapsack of unknown capacity. SIAM J. Discrete Math. 31(3), 1477–1497 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Feldman, M.: Maximization problems with submodular objective functions. Ph.D. thesis, Technion - Israel Institute of Technology, July 2013Google Scholar
  8. 8.
    Feldman, M., Naor, J., Schwartz, R.: A unified continuous greedy algorithm for submodular maximization. In: FOCS, pp. 570–579 (2011)Google Scholar
  9. 9.
    Feldman, M., Svensson, O., Zenklusen, R.L.: Online contention resolution schemes. In: SODA, pp. 1014–1033 (2016)Google Scholar
  10. 10.
    Golovin, D., Krause, A.: Adaptive submodularity: theory and applications in active learning and stochastic optimization. J. Artif. Intell. Res. 42, 427–486 (2011)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Gupta, A., Krishnaswamy, R., Molinaro, M., Ravi, R.: Approximation algorithms for correlated knapsacks and non-martingale bandits. In: FOCS, 827–836 (2011)Google Scholar
  12. 12.
    Gupta, A., Nagarajan, V., Singla, S.: Adaptivity gaps for stochastic probing: submodular and XOS functions. In: SODA, pp. 1688–1702 (2017)Google Scholar
  13. 13.
    Höhn, W., Jacobs, T.: On the performance of Smith’s rule in single-machine scheduling with nonlinear cost. ACM Trans. Algorithms 11(4), 25:1–25:30 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Leskovec, J., Krause, A., Guestrin, C., Faloutsos, C., VanBriesen, J., Glance, N.: Cost-effective outbreak detection in networks. In: KDD, pp. 420–429 (2007)Google Scholar
  15. 15.
    Ma, W.: Improvements and generalizations of stochastic knapsack and multi-armed bandit approximation algorithms: extended abstract. In: SODA, pp. 1154–1163 (2014)Google Scholar
  16. 16.
    Megow, N., Mestre, J.: Instance-sensitive robustness guarantees for sequencing with unknown packing and covering constraints. In: ITCS, pp. 495–504 (2013)Google Scholar
  17. 17.
    Megow, N., Verschae, J.: Dual techniques for scheduling on a machine with varying speed. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013. LNCS, vol. 7965, pp. 745–756. Springer, Heidelberg (2013). Google Scholar
  18. 18.
    Sviridenko, M.: A note on maximizing a submodular set function subject to a knapsack constraint. Oper. Res. Lett. 32(1), 41–43 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Tokyo Institute of TechnologyTokyoJapan
  2. 2.JST, ERATO, Kawarabayashi Large Graph ProjectNational Institute of InformaticsTokyoJapan
  3. 3.Center for Advanced Intelligence ProjectRIKENTokyoJapan

Personalised recommendations